New Mexico, 2015

Flash Flooding and Hail in New Mexico, July 8, 2015

July 8, 2015 · NWS ABQ · 15 events in 5 counties and zones

An unseasonably deep upper level low over the Great Basin forced a strong jet streak over New Mexico while the monsoon moisture plume was centered from southwest to northeast over the state. This moist and unstable pattern allowed for the development of several severe thunderstorms with large hail and torrential rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

An unseasonably deep upper level low over the Great Basin forced a strong jet streak over New Mexico while the monsoon moisture plume was centered from southwest to northeast over the state. This moist and unstable pattern allowed for the development of several severe thunderstorms with large hail and torrential rainfall. A slow-moving storm near Santa Fe dumped quarter to ping pong ball size hail in Santa Fe. Flash flooding was observed as well. A storm around Isleta Pueblo produced quarter size hail. A mudslide was captured on video near Red River. Highway 38 was closed until the flow subsided and the mud was cleared.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 8, 11:02 AM MST, 1 hour 21 minutes earlier.

Area forecast discussion, Jul 8, 11:02 AM MST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1202 PM MDT WED JUL 8 2015

.AVIATION...
18Z TAF CYCLE
MVFR CIGS AND VISIBILITIES DUE TO LOW CLOUDS TO LINGER AROUND KRTN
AND KCAO FOR ANOTHER HOUR OR TWO. OTHERWISE...THUNDERSTORMS WILL
DEVELOP OVER THE HIGH TERRAIN THIS AFTERNOON AND EARLY EVENING
WITH STORM MOTION TO THE EAST. SOME OF THESE THUNDERSTORMS WILL
PRODUCE LOCAL MVFR CIGS AMD VISIBILITIES WITH OCCASIONAL MOUNTAIN
OBSCURATIONS AND SOME GUSTY OUTFLOWS TO 40KT. RESIDUAL SHOWERS
LINGER DURING THE EVENING HOURS...ESPECIALLY CENTRAL AND WEST.
LIMITED AREAS OF LOW CLOUDS COULD DEVELOP DURING THE EARLY MORNING
HOURS ON THURSDAY...AGAIN JUST EAST OF THE NORTH CENTRAL MOUNTAINS
AND THE EXTREME NORTHEAST PLAINS...POSSIBLY IMPACTING KRTN AND
KCAO.

05

&&

.PREV DISCUSSION...338 AM MDT WED JUL 8 2015...
.SYNOPSIS...
LOW PRESSURE WILL MOVE EAST OFF OF THE PACIFIC INTO CENTRAL
CALIFORNIA OVER THE NEXT FEW DAYS WHILE A DOME OF HIGH PRESSURE
ENCOMPASSES THE LOWER MISSISSIPPI RIVER VALLEY. THIS SCENARIO WILL
STEER SUBTROPICAL MOISTURE OVER THE MEXICAN MAINLAND AND NORTHWARD
INTO NEW MEXICO...KEEPING SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS IN THE FORECAST THROUGH THE END OF THE WEEK.
TEMPERATURES WILL REBOUND CLOSER TO SEASONAL AVERAGES...BUT WILL
STILL BE A FEW DEGREES SHY OF NORMAL.

&&

.DISCUSSION...

BROAD LOW PRESSURE SYSTEM OFF THE CENTRAL CA COAST AND HIGH
PRESSURE OVER THE SE U.S. WILL BE THE TWO DOMINANT SYNOPTIC SCALE
FEATURES TO WATCH OVER THE NEXT FEW DAYS. THIS WILL KEEP A
WESTERLY FLOW ALOFT OVER NM TODAY...SHIFTING MORE SOUTH
SOUTHWESTERLY INTO THURSDAY...FRIDAY...AND SATURDAY. WESTERLIES
OVER THE STATE TODAY AT 15 TO 30KT ARE CERTAINLY ANOMALOUS FOR
JULY...AND THIS CONTRADICTS THE CONCEPTUAL MODEL OF THE MONSOON.
HOWEVER...A MOIST AIRMASS REMAINS IN PLACE...AND IT SHOULD
DESTABILIZE FROM WEST TO EAST...GIVING WAY TO SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS. THE EAST WILL CERTAINLY HAVE A
LAG IN DESTABILIZING DUE TO THE CURRENT LOW STRATUS CLOUDS
BLANKETING MANY ZONES...BUT BY LATE AFTERNOON AND EARLY EVENING
LIFTED INDICES...CAPE...AND THETA-E PROGS ALL SUGGEST UNSTABLE
TEMPERATURE PROFILES IN THE EAST. STORMS WILL DRIFT EASTBOUND
TODAY AT A BRISK 15 TO 25 MPH PACE. ALSO OF NOTE...THE ORIENTATION
OF THE SURFACE LOW LATE THIS AFTERNOON COULD STEER SOME SOUTH
SOUTHEASTERLY SURFACE WINDS INTO UNION COUNTY IN FAR NORTHEASTERN
NM. THIS COULD ENHANCE DIRECTIONAL WIND SHEAR...LEADING TO
STRONGER STORMS THERE.

FLOW ALOFT WILL BACK SOUTHWESTERLY INTO THURSDAY WITH SPEEDS
INCREASING. THIS WILL KEEP THE SUBTROPICAL MOISTURE PLUME
STRETCHED ACROSS NM. PWATS ARE EXPECTED TO REMAIN MOST ELEVATED IN
THE SE ZONES NEAR 1.3 INCHES AND LOWEST IN THE NW NEAR 0.75 INCH.
CERTAINLY SOME LOCALLY HEAVY RAINFALL WILL BE POSSIBLE...BUT
STEERING FLOW WILL KEEP CELLS MOVING FAST ENOUGH THAT ANY FLOODING
CONCERNS WOULD BE AN ARTIFACT OF TRAINING. THE SAME GOES FOR
FRIDAY TOO...AS LITTLE ALTERATION TO THE FLOW IS EXPECTED...MAYBE
JUST A SLIGHT INCREASE IN SPEED NEAR THE AZ/NM BORDER AND PERHAPS
A MORE SOUTHERLY COMPONENT. TEMPERATURES WILL BE JUST A FEW
DEGREES SHY OF NORMAL AS THE WEEK WINDS DOWN.

THE LOW WILL HAVE EJECTED INLAND INTO THE NORTHWESTERN STATES BY
SATURDAY WITH A WEAK BAGGY TROUGH HANGING BEHIND ON THE WEST
COAST. THIS WILL INVITE THE UPPER HIGH TO NUDGE WEST. EVEN AS IT
CLOSES IN ON NM BY SUNDAY...THE SUBTROPICAL PLUME LOOKS TO STAY IN
TACT OVER THE CENTRAL TO WESTERN SECTIONS OF NM. THIS WILL KEEP
SHOWERS AND THUNDERSTORMS ACTIVE IN THESE ZONES. IT WILL BE A
GRADUAL PROCESS TO BREAK DOWN THE SUBTROPICAL PLUME NEXT WEEK.

52

&&

.FIRE WEATHER...
MID LEVEL DRYING TAKING PLACE TODAY AND TONIGHT
WEST AND CENTRAL AS UPPER LOW NEAR CENTRAL CA SLOWLY MOVES INTO THE
GREAT BASIN. SOME MIXING OUT OF DEW POINTS MAY OCCUR IN THE NW AND
WEST CENTRAL ESPECIALLY WEST OF THE CONTDVD AS WELL AS SOME OF THE
HIGHER TERRAIN ELSEWHERE IN THE AFTERNOONS...MAINLY TODAY THROUGH
THURSDAY AS SOUTHWEST BREEZES DEVELOP EACH AFTERNOON THANKS TO LEE
SURFACE TROUGH. FORECAST HAINES THROUGH THURSDAY TO REMAIN LOW TO
MODERATE HOWEVER. AT THIS TIME...BOUNDARY OF DRIER AIR APPEARS TO BE
SPARKING LINGERING STORMS OVER THE NW AND NORTH CENTRAL. DESPITE THE
DRIER AIR...BEST WETTING PRECIPITATION CHANCES WILL BE FOUND OVER
THE HIGHER TERRAIN ALTHOUGH POPS LOWER THAN IN THE LAST COUPLE OF
DAYS. ISOLATED STRONG STORMS WILL ALSO BE POSSIBLE OVER THE EASTERN
PLAINS THIS AFTERNOON WITH STORM MOTION TENDING TO BE FROM WEST TO
EAST.

THURSDAY AND FRIDAY WILL SEE MID LEVEL MOISTURE RETURN AS THE PLUME
SLOWLY SHIFTS BACK TO THE WEST. POPS TO INCREASE AGAIN ESPECIALLY
CENTRAL AND WESTERN HIGH TERRAIN. FOR THE UPCOMING WEEKEND...THE
CENTER OF HIGH PRESSURE ALOFT INCHES IT/S WAY WESTWARD WITH THE
PLUME OF MOISTURE SHIFTING FARTHER WEST AND POSSIBLY FOCUSED OVER
EASTERN AZ BY EARLY NEXT WEEK. THEREFORE...BEST CHANCES FOR WETTING
RAIN LOOK TO BE LOCATED OVER THE WESTERN AND NORTHERN HIGHER TERRAIN
SUNDAY THROUGH NEXT TUESDAY.

VENT RATES FORECAST TO BE GOOD TO EXCELLENT THROUGH SATURDAY THEN
TANK SUNDAY WITH THE UPPER RIDGE IN PLACE. SOME IMPROVEMENT IS
FORECAST FOR NEXT MONDAY. RH RECOVERIES WILL BE GOOD TO EXCELLENT
WHILE HIGH TEMPERATURES REMAIN BELOW AVERAGE THROUGH SATURDAY. HIGHS
SLOWLY WARM TO NEAR OR ABOVE AVERAGE EARLY NEXT WEEK.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jul 8, 5:03 AM MST, 7 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
603 AM MDT WED JUL 8 2015

NMZ501>540-091200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
603 AM MDT WED JUL 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP
ACROSS MUCH OF NORTHERN AND CENTRAL NEW MEXICO TODAY AND THIS
EVENING. THE STRONGER STORMS WILL BE FOND EAST OF THE CENTRAL
MOUNTAIN CHAIN WHERE STRONG DOWNBURST WINDS...HAIL...AND HEAVY
DOWNPOURS WILL BE MOST LIKELY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED OVER MUCH OF
NORTHERN AND CENTRAL NEW MEXICO THURSDAY AND FRIDAY WITH STORMS
SHIFTING TOWARD CENTRAL TO WESTERN AREAS BY THE WEEKEND. ANY
STORMS WILL BE CAPABLE OF LOCALLY HEAVY RAINFALL...SMALL HAIL...AND
GUSTY DOWNBURST WINDS.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS THROUGH THE
NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ
OR BY CALLING 1.888.386.7637. YOU CAN ALSO SUBMIT STORM REPORTS
AND PHOTOS ON OUR FACEBOOK PAGE OR VIA TWITTER USING THE HASHTAG N
M W X.

52

In the hours before

Special weather statement, Jul 8, 11:52 AM MST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1252 PM MDT WED JUL 8 2015

NMZ512-518-081915-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-SANTA FE METRO AREA-
1252 PM MDT WED JUL 8 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SANTA FE COUNTY UNTIL
115 PM MDT...

AT 1252 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES EAST OF WHITE ROCK...OR 9 MILES NORTHWEST
OF SANTA FE...MOVING SOUTHEAST AT 15 MPH.

PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SANTA FE...RIO EN MEDIO IN SANTA FE COUNTY...HYDE MEMORIAL STATE
PARK...TESUQUE AND CHUPADERO.

THIS INCLUDES INTERSTATE 25 BETWEEN MILE MARKERS 278 AND 285.

OTHER LOCATIONS AFFECTED INCLUDE BLACK CANYON CAMPGROUND.

MOTORISTS CAN EXPECT BRIEF BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON HIGHWAYS AS STORMS MOVE THROUGH THE AREA.

ACCUMULATIONS OF SMALL HAIL ON ROADS CAN CREATE VERY SLICK AND
HAZARDOUS DRIVING CONDITIONS.

&&

LAT...LON 3580 10583 3577 10582 3576 10583 3573 10583
      3556 10596 3572 10621 3585 10613 3587 10610
      3587 10604
TIME...MOT...LOC 1852Z 301DEG 13KT 3578 10608

43
Special weather statement, Jul 8, 12:15 PM MST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
115 PM MDT WED JUL 8 2015

NMZ512-518-082000-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-SANTA FE METRO AREA-
115 PM MDT WED JUL 8 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SANTA FE COUNTY
UNTIL 200 PM MDT...

AT 115 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTHERN SANTA FE...MOVING SOUTHEAST AT 20
MPH.

PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SANTA FE...ELDORADO AT SANTA FE...PECOS...GLORIETA...HYDE MEMORIAL
STATE PARK...TESUQUE...CANADA DE LOS ALAMOS AND LAMY.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 25 BETWEEN MILE MARKERS 277 AND 302.
 HIGHWAY 285 BETWEEN MILE MARKERS 285 AND 290.

OTHER LOCATIONS AFFECTED INCLUDE THE FOLLOWING LOCATIONS
BLACK CANYON CAMPGROUND...FIELD TRACT CAMPGROUND...GLORIETA
CAMPGROUND...AND LISBOA SPRINGS FISH HATCHERY.

MOTORISTS CAN EXPECT BRIEF BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON HIGHWAYS AS STORMS MOVE THROUGH THE AREA.

ACCUMULATIONS OF SMALL HAIL ON ROADS CAN CREATE VERY SLICK AND
HAZARDOUS DRIVING CONDITIONS.

&&

LAT...LON 3575 10583 3573 10583 3570 10579 3572 10577
      3565 10561 3543 10586 3567 10612 3581 10598
TIME...MOT...LOC 1915Z 310DEG 17KT 3570 10598

43

The radar

The Albuquerque radar (KABX), 101 km away, was scanning. The volume nearest the first event began at 19:21 UTC.

Open the radar archive at this moment

Event by event

13 hail, 2 flash flood. Local standard time, as filed.

Hail, Santa Fe

When
July 8, 12:23 PM MST to 12:33 PM MST
Where
Santa Fe County, 2.07 mi N of Santa Fe
Measured
0.75 in hail
Reported by
Public
Coordinates
35.710, -105.950

Hail, Santa Fe

When
July 8, 12:25 PM MST to 12:35 PM MST
Where
Santa Fe County, 2.64 mi WNW of Santa Fe
Measured
1 in hail
Reported by
Public
Coordinates
35.700, -105.990

Quarter size hail north of highway 599 three miles west of highway 285.

Hail, Santa Fe

When
July 8, 12:30 PM MST to 12:35 PM MST
Where
Santa Fe County, 4.15 mi S of Santa Fe
Measured
1.25 in hail
Reported by
Public
Coordinates
35.620, -105.950

Hail, Santa Fe

When
July 8, 12:30 PM MST to 12:35 PM MST
Where
Santa Fe County, 2.76 mi N of Agua Fria
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
35.690, -106.020

Hail, Santa Fe

When
July 8, 12:30 PM MST to 12:40 PM MST
Where
Santa Fe County, 5 mi SSE of Santa Fe
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
35.613, -105.916

Spotter reported nickel to half dollar size hail southeast of Santa Fe.

Hail, Santa Fe

When
July 8, 12:42 PM MST to 12:47 PM MST
Where
Santa Fe County, 3.37 mi W of Canada de Los Alamos
Measured
1.5 in hail
Reported by
COOP Observer
Coordinates
35.600, -105.930

Hail, Santa Fe

When
July 8, 12:45 PM MST to 12:50 PM MST
Where
Santa Fe County, 3.45 mi S of Santa Fe
Measured
1.5 in hail
Reported by
SHAVE Project
Coordinates
35.630, -105.950

Hail, Santa Fe

When
July 8, 12:50 PM MST to 12:55 PM MST
Where
Santa Fe County, 3.5 mi S of Canada de Los Alamos
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
35.550, -105.860

Hail, Santa Fe

When
July 8, 12:58 PM MST to 1:03 PM MST
Where
Santa Fe County, 4.15 mi N of Agua Fria
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
35.710, -106.020

Flash Flood, Santa Fe

When
July 8, 2:50 PM MST to 3:20 PM MST
Where
Santa Fe County, 2.23 mi NE of Agua Fria to 2.19 mi NNW of Santa Fe
Cause
Heavy Rain
Property damage
$1,000
Reported by
Public
Coordinates
35.672, -105.991

Significant flooding with estimated 6 inches of flowing water at the corner of Cerrillos and Richards. Gravel washed across the road at the corner of West Alameda and Siler. Landscaping material washed out.

Hail, Socorro

When
July 8, 2:55 PM MST to 3:05 PM MST
Where
Socorro County, Socorro
Measured
0.88 in hail
Reported by
Public
Coordinates
34.060, -106.900

Hail, Bernalillo

When
July 8, 3:00 PM MST to 3:05 PM MST
Where
Bernalillo County, 0.69 mi N of Isleta
Measured
1 in hail
Reported by
NWS Employee
Coordinates
34.920, -106.690

Hail, Quay

When
July 8, 3:35 PM MST to 3:45 PM MST
Where
Quay County, 3.5 mi N of Porter
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.260, -103.320

Flash Flood, Taos

When
July 8, 4:55 PM MST to 5:25 PM MST
Where
Taos County, 3.17 mi W of Red River to 3.11 mi W of Red River
Cause
Heavy Rain
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
36.706, -105.467

Fire marshal reported a tremendous sudden burst of torrential rainfall. A fast flowing mudslide surged over highway 38 between mile markers 8 and 9. A video of the event was posted to FB.

Hail, Santa Fe

When
July 8, 5:45 PM MST to 5:55 PM MST
Where
Santa Fe County, 2.07 mi N of Santa Fe
Measured
0.75 in hail
Reported by
Public
Coordinates
35.710, -105.950

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2015Every state in 2015This day in weather historyWarnings in New Mexico, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 577738, 577739, 577740, 577743, 578918, 577741, 577742, 577744, 577745, 577735, 577746, 577747, 577748, 577736, 577749.